On the Worst and Least Possible Asymptotic Dependence

Journal of Multivariate Analysis, Vol. 144, pp. 218-234.

23 Pages Posted: 1 May 2015 Last revised: 13 Mar 2017

See all articles by Alexandru Vali Asimit

Alexandru Vali Asimit

Cass Business School, City, University of London

Russell J. Gerrard

City University London - Sir John Cass Business School

Date Written: October 30, 2015

Abstract

Multivariate extremes behave very differently under asymptotic dependence as compared to asymptotic independence. In the bivariate setting, we are able to characterise the extreme behaviour of the asymptotic dependent case by using the concept of the copula. As a result, we are able to identify the properties of the boundary cases, that are asymptotic independent but still have some asymptotic dependent features. These situations are the most problematic in statistical extreme, and, for this reason, distinguishing between asymptotic dependence and asymptotic independence represents a difficult problem. We propose a simple test to resolve this issue which is an alternative to the procedure based on the classical coefficient of tail dependence. In addition, we are able to identify the worst/least asymptotic dependence (in the presence of asymptotic dependence) that maximises/minimises the probability of a given extreme region if tail dependence parameter is fixed. It is found that the perfect extreme association is not the worst asymptotic dependence, which is consistent with the existing literature. We are able to find lower and upper bounds for some risk measures of functions of random variables. A particular example is the sum of random variables, for which a vivid academic effort has been noticed in the last decade, where bounds for a sum of random variables are sought. It is numerically shown that our approach provides a great improvement of the existing methods, which reiterates the sensible conclusion that any additional piece of information on dependence would help to reduce the spread of these bounds.

Keywords: Asymptotic dependence/independence, Copula, Extreme Value Theory, Gumbel Tail, Regular Variation, Risk measure

JEL Classification: C14, C44, D81

Suggested Citation

Asimit, Alexandru Vali and Gerrard, Russell J., On the Worst and Least Possible Asymptotic Dependence (October 30, 2015). Journal of Multivariate Analysis, Vol. 144, pp. 218-234.. Available at SSRN: https://ssrn.com/abstract=2600872 or http://dx.doi.org/10.2139/ssrn.2600872

Alexandru Vali Asimit (Contact Author)

Cass Business School, City, University of London ( email )

106 Bunhill Row
London, EC1Y 8TZ
United Kingdom

Russell J. Gerrard

City University London - Sir John Cass Business School ( email )

106 Bunhill Row
London, EC1Y 8TZ
United Kingdom

Register to save articles to
your library

Register

Paper statistics

Downloads
69
rank
322,611
Abstract Views
527
PlumX Metrics